Texas, 2011

Ice Storm in Texas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS CRP · 15 events in 15 counties and zones

South Texas experienced frigid temperatures and prolonged hard freezes between Tuesday morning February 1st and Saturday morning February 5th, 2011. A large dome of arctic air plunged southward across South Texas on Tuesday morning February 1st behind a strong cold front.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

South Texas experienced frigid temperatures and prolonged hard freezes between Tuesday morning February 1st and Saturday morning February 5th, 2011. A large dome of arctic air plunged southward across South Texas on Tuesday morning February 1st behind a strong cold front. Arctic high pressure continued to push further south across South Texas between Wednesday February 2nd and Friday February 4th. As a result, widespread record low temperatures occurred between February 2nd and 5th. Most areas averaged between the middle 20s to middle 30s during this entire period. The duration of freezing temperatures for this event was quite remarkable.

These very cold temperatures set the stage for one of the more significant ice storms to affect South Texas in recent history. A strong upper level disturbance approached South Texas on Thursday February 3rd. This disturbance along with increasing Gulf moisture above the cold arctic air helped to produce freezing drizzle by early Thursday evening. Freezing drizzle and light freezing rain then continued through all of Thursday night before ending Friday morning. A brief mix of sleet and snow did occur at times during this event across the Brush Country and northern Coastal Bend. However, little to no sleet or snow accumulation was observed during this event. Ice accumulations on the other hand were significant across much of South Texas. Generally 1/4 to 3/8 of ice accumulations occurred across the Coastal Bend and eastern Brush Country with up to 1/10 ice accumulation across the remainder of South Texas. This amount of ice produced very dangerous driving conditions. As a result, state and local officials closed many of the main roads, highways and bridges across South Texas. Numerous accidents along with multiple injuries were reported. Corpus Christi Fire Department units responded to 75 incidents in a three hour period. Corpus Christi Police Department units responded to 81 major accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 3, 3:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 3, 3:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
317 PM CST THU FEB 3 2011

.SHORT TERM (TONIGHT AND FRIDAY)...MODELS PUT THE STRONGEST UPPER
LEVEL SUPPORT TO THE NORTH...BUT REALLY GIVES US THE BEST LIFT
SHORTLY AFTER 00Z WESTERN AREAS AND AROUND 06Z FOR THE EASTERN
AREAS...KEEPING ENOUGH LIFT OVER THE NORTHEAST FOR A SHORT TIME.
HAVE MODIFIED POPS FROM PREVIOUS FORECAST JUST A BIT...BUT OVERALL
AM USING THE ECMWF AND GFS FORECASTS BASICALLY FOR GUIDANCE...
WHICH MEANS A CHANCE FOR SNOW OUT WEST...SNOW/SLEET LIKELY EASTERN
AREAS...WITH A POTENTIAL FOR SOME FREEZING RAIN BETWEEN 00Z AND
06Z. THE LATTER IS PROBABLY THE BEST NEWS...SINCE THE LONGER THIS
TAKES TO HAPPEN THE MORE LIKELY IT WILL BE FROZEN WHICH WILL BE A
LOWER HAZARD THAN ACCUMULATING ICE. STILL...EXPECTING WINTRY
PRECIP TO OCCUR OUT WEST TONIGHT SPREADING EAST AND NORTH
OVERNIGHT...ENDING BY FRIDAY MORNING. AT THIS TIME...WILL TRIM
QPF AMOUNTS FORECASTED...AS MOST OF THE OTHER MODEL (AND HPC
GUIDANCE) IS LOWER THAN THE GFS. MOST AREAS HAVE NOT GOTTEN ABOVE
FREEZING TODAY...AND FREEZE WARNING LOOKS GOOD TIL ABOUT 11/12 PM
FRIDAY BEFORE ALL BECOME ABOVE 32F.

SKIES WILL CLEAR BUT PROBABLY ONLY SLOWLY AS SOME RESIDUAL ENERGY
REMAINS OVER THE AREA. WITH SOME SUNSHINE...SHOULD GET A BIT
WARMER FRIDAY IF THERE IS NOT A TREMENDOUS AMOUNT OF WINTRY PRECIP
THAT INSOLATION WILL HAVE TO MELT BEFORE TEMPERATURES CLIMB.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...CLEARING SKIES WILL
PAVE THE WAY FOR ANOTHER VERY COLD NIGHT ACROSS THE REGION.
EXPECTING ANOTHER HARD FREEZE SATURDAY MORNING WITH TEMPS DIPPING
INTO THE MID 20S ACROSS THE INTERIOR TO NEAR 30 ALONG THE COAST.
WITH THE SNOW AND SLEET MELTING ON FRIDAY AFTERNOON AND FREEZING
CONDITIONS FRIDAY NIGHT...PATCHY BLACK ICE IS POSSIBLE. TRAVEL COULD
BECOME DANGEROUS SHORTLY AFTER SUNSET ON FRIDAY AS TEMPS SHOULD FALL
QUICKLY BELOW FREEZING.

TEMPS WILL MODERATE OVER THE WEEKEND AHEAD OF A WEAK FRONT WHICH
SHOULD SLIP THROUGH BY SUNDAY EVENING. MOISTURE RETURN LOOKS WEAK
AND NOT EXPECTING ANY PRECIP FROM THIS SYSTEM AT THIS TIME. THE
FRINGE OF AN ARCTIC AIRMASS WILL TRY TO MOVE INTO THE AREA LATE
MONDAY AS HIGH PRESSURE BEGINS TO NOSE ITS WAY DOWN THE PLAINS...BUT
WINDS WILL BEGIN TO TURN TO THE EAST AND EVENTUALLY SOUTHEAST ON
TUESDAY IN RESPONSE TO AN UPPER TROF DIGGING INTO THE FOUR CORNERS
REGION. SOME SHOWERS MAY DEVELOP AS WARM ADVECTION TAKES SHAPE ON
WEDNESDAY. 00Z EURO AND 12Z GFS DISAGREE ON THE STRENGTH OF THE
SURFACE HIGH BUILDING IN BEHIND THIS DURING THIS TIMEFRAME...BUT
TEND TO AGREE MORE WITH THE 12Z GFS HANDLING OF THE UPPER AND
SURFACE PATTERN. IF THE GFS IS CORRECT... AN ARCTIC FRONT WILL BLAST
THROUGH ON WEDNESDAY WITH VERY COLD AIR INVADING SOUTH TEXAS ONCE
AGAIN. WILL CONTINUE TO MONITOR THIS WITH FUTURE FORECAST PACKAGES.

&&

.MARINE (TONIGHT THROUGH FRIDAY)...HAVE ADJUSTED SMALL CRAFT
ADVISORY CRITERION BASED ON WHAT IS GOING ON NOW AND CURRENT
FORECAST TRENDS. ALL BUT NORTHERN BAYS LIKELY BE IN SCA FOR SOME
TIME THROUGH FRIDAY...WITH ONLY OFFSHORE REMAINING BY THE END OF
THE AFTERNOON ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    25  40  23  58  36  /  80  20   0   0  10
VICTORIA          24  37  21  58  32  /  80  50   0   0  10
LAREDO            23  48  25  66  37  /  40  10   0   0  10
ALICE             23  42  22  61  34  /  80  10   0   0  10
ROCKPORT          28  41  27  57  43  /  80  40   0   0  10
COTULLA           17  47  20  63  32  /  50  10   0   0  10
KINGSVILLE        23  41  20  60  34  /  80  20   0   0  10
NAVY CORPUS       28  41  29  56  44  /  80  30   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LIVE OAK...MCMULLEN...NUECES...REFUGIO...
     SAN PATRICIO...VICTORIA.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: LA SALLE...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 9 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY
     TO PORT ARANSAS.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 4 PM CST FRIDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO
     PORT ARANSAS OUT 20 NM.

&&

GW/86...SHORT TERM
MG/77...LONG TERM
Hazardous weather outlook, Feb 3, 5:21 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
521 AM CST THU FEB 3 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-041130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
521 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG AND
EAST OF STATE HIGHWAY 16. A MIXTURE OF FREEZING RAIN...SLEET AND
SNOW WILL LIKELY CAUSE HAZARDOUS TRAVEL ACROSS THE REGION THROUGH
FRIDAY MORNING. THE POTENTIAL FOR ACCUMULATIONS WILL INCREASE
DURING THE LATE EVENING AND OVERNIGHT HOURS. ICE ACCUMULATIONS UP
TO 1/4 INCH ARE POSSIBLE ALONG THE COASTAL COUNTIES...GENERALLY
ALONG AND EAST OF HIGHWAY 77. IN ADDITION...SLEET AND SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY ACROSS THE ENTIRE WARNED
AREA WITH HIGHEST ACCUMULATIONS OF 2 TO 3 INCHES MAINLY EXPECTED
NORTH OF LINE FROM PORT LAVACA TO ALICE...FREER AND LOS ANGELES.

A HARD FREEZE IS OCCURRING THIS MORNING AS TEMPERATURES HAVE
DROPPED INTO THE MID TO UPPER 20S INLAND AND LOW 30S ALONG THE
COAST. TEMPERATURES WILL STRUGGLE TO GET ABOVE FREEZING ACROSS MOST
LOCATIONS. THUS...A HARD FREEZE WARNING HAS BEEN ISSUED THROUGH FRIDAY
MORNING.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE GULF WATERS DUE TO
STRONG NORTH WINDS OF 20 TO 25 KNOTS AND HAZARDOUS SEAS. THE BAY
WATERS MAY NEED TO BE ADDED TO THE ADVISORY IF WINDS INCREASE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY COLD ARCTIC AIRMASS WILL REMAIN ANCHORED ACROSS SOUTH TEXAS
THROUGH SATURDAY MORNING. FREEZING TEMPERATURES ARE LIKELY EACH
MORNING THROUGH SATURDAY AND MUCH OF THE REGION WILL EXPERIENCE HARD
FREEZES WITH LOWS IN THE 20S EACH OF THESE DAYS. COLD TEMPERATURES
AND BREEZY NORTHERLY WINDS WILL CAUSE WIND CHILL VALUES TO DROP INTO
THE TEENS TO LOWER 20S THURSDAY NIGHT AND FRIDAY MORNING.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
FRIDAY NIGHT...ESPECIALLY OFFSHORE WHERE HAZARDOUS SEAS ARE ALSO
ANTICIPATED TO PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG/RG

In the hours before

Local storm report, Feb 3, 12:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1248 PM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SLEET            TELFERNER               28.83N 96.83W
02/03/2011  E0.00 INCH       VICTORIA           TX   NEWSPAPER

            VICTORIA ADVOCATE EMPLOYEE REPORTED SLEET FALLING IN
            TELFERNER.

&&

HART
Local storm report, Feb 3, 12:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1249 PM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     SLEET            INEZ                    28.88N 96.78W
02/03/2011  E0.00 INCH       VICTORIA           TX   NEWSPAPER

            NEWSPAPER EMPLOYEE REPORTED LIGHT SLEET FALLING IN INEZ.

&&

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm. Local standard time, as filed.

Ice Storm, Kleberg

When
February 3, 5:00 PM CST to February 4, 8:00 AM CST
Where
Kleberg forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Nueces

When
February 3, 5:00 PM CST to February 4, 8:00 AM CST
Where
Nueces forecast zone
Injuries
0 direct, 1 indirect
Property damage
$750,000
Reported by
Department of Highways
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, San Patricio

When
February 3, 5:00 PM CST to February 4, 8:00 AM CST
Where
San Patricio forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Webb

When
February 3, 6:00 PM CST to February 4, 4:00 AM CST
Where
Webb forecast zone
Property damage
$100,000
Reported by
Department of Highways
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, La Salle

When
February 3, 6:00 PM CST to February 4, 4:00 AM CST
Where
La Salle forecast zone
Reported by
Department of Highways
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Duval

When
February 3, 6:00 PM CST to February 4, 5:00 AM CST
Where
Duval forecast zone
Reported by
Department of Highways
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, McMullen

When
February 3, 6:00 PM CST to February 4, 5:00 AM CST
Where
McMullen forecast zone
Reported by
Department of Highways
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Bee

When
February 3, 6:00 PM CST to February 4, 8:00 AM CST
Where
Bee forecast zone
Reported by
Department of Highways
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Jim Wells

When
February 3, 7:00 PM CST to February 4, 6:00 AM CST
Where
Jim Wells forecast zone
Reported by
Department of Highways
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Live Oak

When
February 3, 7:00 PM CST to February 4, 6:00 AM CST
Where
Live Oak forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Department of Highways
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Aransas

When
February 3, 7:00 PM CST to February 4, 8:00 AM CST
Where
Aransas forecast zone
Reported by
Department of Highways
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Refugio

When
February 3, 7:00 PM CST to February 4, 8:00 AM CST
Where
Refugio forecast zone
Reported by
Department of Highways
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Goliad

When
February 3, 8:00 PM CST to February 4, 8:00 AM CST
Where
Goliad forecast zone
Reported by
Department of Highways
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Victoria

When
February 3, 8:00 PM CST to February 4, 8:00 AM CST
Where
Victoria forecast zone
Reported by
Department of Highways
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

Ice Storm, Calhoun

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Calhoun forecast zone
Reported by
Department of Highways
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Around 1/10 of ice from freezing drizzle accumulated across Webb, La Salle, and McMullen Counties. Around 1/4 of ice accumulated east of these counties to the coast, with a pocket of up to 3/8 of ice across Nueces, Kleberg and Jim Wells Counties. The icing resulted in widespread road closures of primary highways, secondary roadways, and city and county roads. Numerous traffic accidents occurred, especially in Corpus Christi and Laredo. One traffic injury was reported in Corpus Christi after a 10 year old girls was struck by a vehicle involved in a multi-vehicle, ice related accident. A truck also rolled over in Live Oak County killing one and injuring another, after encountering a patch of ice on a bridge. Most schools and numerous businesses and government offices were closed due to the event.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Live Oak2011-02-0329MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289357, 289358, 289360, 289341, 289342, 289344, 289346, 289362, 289347, 289353, 289366, 289367, 289368, 289369, 289370.